0
    93
    views

    Does Dexamethasone Impact Blood Glucose Levels in TJA Patients?

    To counteract the adverse effects of opioids – specifically, nausea and vomiting – some orthopaedic surgeons have begun to prescribe perioperative administration of dexamethasone in patients undergoing total hip or total knee arthroplasty.

    Is that wise, though? Won’t dexamethasone’s tendency to raise the blood glucose level complicate patient outcomes by causing hyperglycemia?

    A study from the Hospital for Special Surgery – presented at the 2015 annual meeting of the American Society of Anesthesiologists – sought to answer that question, looking at the possible relationship between dexamethasone use and elevated blood glucose levels in this patient population.

    Anesthesiologist Michael Nurok, MBChB, PhD, participated in the study while he was working at Hospital for Special Surgery; he’s now at Cedars Sinai Medical Center in Los Angeles, California. We caught up with him at the ASA meeting and asked him to discuss the study’s findings.

    Click the image above to hear his comments.

    Producer and Director: Michael Bugera; Post Production: Charles J. Maynard